Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 122, NWS Bismarck, ND

July 15, 2011McHenry County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2011, 3:11 AM CDT for McHenry County, Renville County, Ward County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 3:11 AM CDT (08:11 UTC)
Expired
Jul 15, 2011, 4:00 AM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McHenry County, ND, Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KBIS 150811
SVRBIS
NDC049-075-101-150900-
/O.NEW.KBIS.SV.W.0122.110715T0811Z-110715T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 400 AM CDT

* AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF DES LACS...
  OR 9 MILES SOUTHWEST OF MINOT...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOT AROUND 320 AM CDT.
  SURREY AROUND 330 AM CDT.
  DEERING AND WOLSETH AROUND 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
PONDING WATER ON STREETS AND ROADS. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4823 10070 4805 10147 4824 10165 4855 10123
      4854 10110
TIME...MOT...LOC 0811Z 236DEG 33KT 4820 10143
WIND...HAIL 60MPH <.75IN

$$

KINNEY
2 follow-up statements
062 
WWUS53 KBIS 150830
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT FRI JUL 15 2011

NDC049-075-101-150900-
/O.CON.KBIS.SV.W.0122.000000T0000Z-110715T0900Z/
MCHENRY ND-RENVILLE ND-WARD ND-
330 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARD...SOUTHEASTERN RENVILLE AND WEST CENTRAL MCHENRY COUNTIES UNTIL
400 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR MINOT...MOVING NORTHEAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEERING AND WOLSETH AROUND 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
PONDING WATER ON STREETS AND ROADS. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4823 10070 4811 10125 4835 10150 4854 10124
      4854 10110
TIME...MOT...LOC 0830Z 236DEG 33KT 4830 10121
WIND...HAIL 60MPH <.75IN

$$

KINNEY
317 
WWUS53 KBIS 150859
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
359 AM CDT FRI JUL 15 2011

NDC049-075-101-150909-
/O.EXP.KBIS.SV.W.0122.000000T0000Z-110715T0900Z/
MCHENRY ND-RENVILLE ND-WARD ND-
359 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD...
SOUTHEASTERN RENVILLE AND WEST CENTRAL MCHENRY COUNTIES WILL EXPIRE
AT 400 AM CDT/300 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM NORTH OF THE MINOT AREA.

LAT...LON 4823 10070 4811 10125 4835 10150 4854 10124
      4854 10110
TIME...MOT...LOC 0859Z 236DEG 33KT 4845 10088

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:52 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 11:52 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT THU JUL 14 2011

.UPDATE...UPDATE TO ISSUE NEW SEVERE THUNDERSTORM WATCH FOR
WESTERN NORTH DAKOTA...AND EXPIRE THE TORNADO WATCH FOR SOUTH
CENTRAL NORTH DAKOTA.

&&

.DISCUSSION...THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL
NORTH DAKOTA...BUT TORNADO THREAT IS WELL TO THE SOUTH IN SOUTH
DAKOTA. MEANWHILE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
EASTERN MONTANA WAS ENTERING SOUTHWESTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH WAS ISSUED BEFORE 11 PM CDT FOR THIS
CONVECTION. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
A FEW COUNTIES IN SOUTHWESTERN NORTH DAKOTA.

&&

.AVIATION...AMENDED TAFS FOR INCLUSION OF TSRA OVER KBIS...AND
ADDING IFR CIGS AND VSBYS FOR KJMS...KBIS...KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST THROUGH 5 AM CDT OR 4 AM MDT.
&&

JV
Hazardous weather outlook, Jul 14, 3:46 PM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT THU JUL 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 PM CDT THU JUL 14 2011 /246 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST. HEAVY RAINFALL WILL ALSO BE
POSSIBLE SOUTHEAST. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A
SLIGHT CHANCE ON SATURDAY.

HOT AND VERY HUMID CONDITIONS ARE FORECAST FOR THE WEEKEND AND
INTO EARLY NEXT WEEK. AFTERNOON MAXIMUM HEAT INDICES SHOULD RANGE
FROM 95 TO 110 DEGREES SATURDAY...SUNDAY...AND MONDAY. TAKE
FREQUENT BREAKS FROM THE HEAT IF YOU PLAN TO WORK OR SPEND TIME
OUTSIDE THIS WEEKEND. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT
UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. HEAT INDICES OF
THIS MAGNITUDE CAN CAUSE CAR INTERIORS TO REACH LETHAL
TEMPERATURES IN A MATTER OF MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Local storm report, Jul 15, 1:52 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
152 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 SE HALLIDAY           47.33N 102.31W
07/15/2011  E65 MPH          DUNN               ND   LAW ENFORCEMENT

            ALONG HIGHWAY 200. ZERO VISIBILITY FROM HEAVY RAIN AS
            WELL.

0145 AM     HEAVY RAIN       15 SW CARRINGTON        47.30N 99.35W
07/15/2011  M5.25 INCH       STUTSMAN           ND   CO-OP OBSERVER

            TOTAL FROM PAST TWO HOURS. STILL RAINING.

&&

JTAEGER
Special weather statement, Jul 15, 2:32 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
232 AM CDT FRI JUL 15 2011

NDZ019>022-034-035-150830-
BURLEIGH-MCLEAN-MERCER-MORTON-OLIVER-SHERIDAN-
232 AM CDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 47 MILES NORTHWEST
OF BISMARCK TO 36 MILES NORTHWEST OF BISMARCK TO 37 MILES WEST OF
BISMARCK...MOVING EAST AT 50 MPH.

WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MANDAN BY 305 AM CDT...
  BISMARCK BY 310 AM CDT...

THIS STORM COULD INTENSIFY...AND A SEVERE THUNDERSTORM WARNING MAY
BE NEEDED.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jul 15, 2:47 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
247 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     FLASH FLOOD      CARRINGTON              47.45N 99.13W
07/15/2011                   FOSTER             ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 3 INCHES OF RAINFALL IN
            CARRINGTON. STREET FLOODING IS STILL OCCURRING. WATER HAS
            RISEN UP TO A FEW HOUSES.

&&

THAMILTO
Special weather statement, Jul 15, 2:54 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT FRI JUL 15 2011

NDZ012-020>023-035-150900-
BURLEIGH-MCHENRY-MCLEAN-OLIVER-SHERIDAN-WELLS-
254 AM CDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCLEAN
COUNTY TO SOUTH CENTRAL MCLEAN COUNTY...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
EXPECTED WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TURTLE LAKE BY 300 AM CDT...
  NEW JOHNS LAKE AND MERCER BY 310 AM CDT...
  RUSO AND STRAWBERRY LAKE BY 315 AM CDT...
  MCCLUSKY AND BUTTE BY 325 AM CDT...
  KRUEGER LAKE BY 330 AM CDT...
  KIEF AND DENHOFF BY 335 AM CDT...
  BALFOUR BY 340 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jul 15, 2:59 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HAIL             GARRISON                47.65N 101.42W
07/15/2011  E0.88 INCH       MCLEAN             ND   LAW ENFORCEMENT

            ALSO WINDS TO 50 MPH.

&&

THAMILTO
Local storm report, Jul 15, 3:02 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     TSTM WND GST     3 S GARRISON            47.61N 101.42W
07/15/2011  M47 MPH          MCLEAN             ND   ASOS

&&

THAMILTO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie63 min
Jul 15, 12:52 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman, Wells6 hr
Jul 15, 1:01 AM CDTSevere Thunderstorm WarningBISBillings, Dunn44 min
Jul 15, 1:05 AM CDTSevere Thunderstorm WarningBISFoster55 min
Jul 15, 1:07 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail53 min
Jul 15, 1:13 AM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 15, 1:23 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark37 min
Jul 15, 1:29 AM CDTAreal Flood AdvisoryBISBurleigh, Kidder4 hr
Jul 15, 1:43 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Williams62 min
Jul 15, 2:02 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman58 min
Jul 15, 2:12 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, McLean, Mountrail, Williams3 hr
Jul 15, 2:20 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward55 min
Jul 15, 2:38 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman4 hr
Jul 15, 2:48 AM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 15, 2:58 AM CDTSevere Thunderstorm WarningBISStutsman32 min
Jul 15, 3:21 AM CDTSevere Thunderstorm WarningBISStutsman19 min
Jul 15, 4:15 AM CDTExcessive Heat WatchBISAdams, Burleigh, Dickey, Dunn, Emmons, Foster and 12 more11 hr
Jul 15, 5:27 AM CDTAreal Flood AdvisoryBISStutsman114 min
Jul 15, 6:59 AM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells12 hr
Jul 15, 7:45 AM CDTRiver Flood WarningBISStutsman40 days
Jul 15, 3:01 PM CDTExcessive Heat WarningBISAdams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.